Use of proton pump inhibitors and the risk of coronary events in new users of low-dose acetylsalicylic acid in UK primary care

 

Does concomitant aspirin and proton pump treatment increase cardiovascular risk?

“No it doesn't ….”, according to the findings of Luis A. García Rodríguez, MD, MSc, Director of the Spanish Center for Pharmacoepidemiologic Research (CEIFE), Madrid, Spain, and his team. The risk of cardiovascular events was unaffected by use of proton pump inhibitors (PPIs) in patients receiving aspirin. In other words, when taking PPIs, first-time acetylsalicylic acid (aspirin) users, who take this medication at a low dose for secondary prevention of cardiovascular events, did not increase their risk of heart attack or chance of coronary death.

International guidelines suggest PPI administration for prevention of gut complications in patients with a history of upper gastrointestinal bleeding who are taking low-dose acetylsalicylic acid (ASA). PPIs are also recommended for patients with other risk factors such as the combination of advanced age and simultaneous use of non-steroidal anti-inflammatory drugs. After there was some concern that PPIs may interfere with the absorption and availability of aspirin, the present retrospective study was initiated to evaluate the real risk of patients receiving co-therapy. To provide further data on whether co-therapy alters the clinical effectiveness of aspirin in these patients, the scientists gathered data of patients receiving ASA on a daily basis for secondary prevention of cardiovascular events from a UK primary care database.

Based on prescription records, the authors were able to demonstrate that PPI therapy in fact did not affect the heart attack risk or chances of coronary death in patients newly receiving low-dose ASA in the secondary prevention setting. There was absolutely no evidence that PPI therapy reduces the effectiveness of ASA in preventing recurrent cardiovascular events and these results support PPI therapy as an option for patients at high gastrointestinal risk.

"Results from our study do not provide evidence for any change in the guidelines that recommend the co-prescription of a PPI with ASA in patients at high cardiovascular and gastrointestinal risk, and support the use of these guidelines in clinical practice," García  Rodríguez said. However, individuals receiving long-term aspirin treatment may wish to consult their primary care physician regarding their risk of gut problems and to find out whether PPI therapy would be appropriate for them. "Our findings support the consideration of prophylaxis with PPI therapy in this group of patients, if warranted according to their level of risk of gastrointestinal problems," he added.
YZ


References
García Rodríguez LA: Opens external link in new windowUse of proton pump inhibitors and the risk of coronary events in new users of low-dose acetylsalicylic acid in UK primary care. Thromb Haemost 2014; 101: 131-139.

PR contact:
Stefanie Albert
public relations

Schattauer GmbH
Verlag für Medizin und Naturwissenschaften
Hölderlinstrasse 3
70174 Stuttgart
Tel: 0711-22987-20
Fax: 0711-22987-85
E-Mail: Öffnet ein Fenster zum Versenden der E-Mailstefanie.albert(at)schattauer.de